MAUDE Adverse Event Report: SYNTHES GMBH CANNULATED CONNECTING SCREW FOR TIBIA INSERTION HANDLE; NAIL, FIXATION, BONE

SYNTHES GMBH CANNULATED CONNECTING SCREW FOR TIBIA INSERTION HANDLE; NAIL, FIXATION, BONE
Catalog Number 03.010.095
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2020, during an unknown procedure, the connecting screw broke in the nail.The screw broke between the aiming jig and the expert tibial nail.The screw broke when the patient¿s leg was fully extended for distal locking.The screw was removed easily by using an ¿easy out¿ drill to ream into the connection screw.Another connecting screw was used to complete the procedure.There was a surgical delay of fifteen (15) minutes.The procedure was completed successfully.Patient outcome is unknown.Concomitant devices reported: nail (part number unknown, lot unknown, quantity 1), aiming jig (part number unknown, lot unknown, quantity 1).This report involves one (1) cannulated connecting screw for tibia insertion handle.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.D11: concomitant product added to complaint.H3, h4, h6: device history lot part: 03.010.095, lot: 1l06713, manufacturing site: hägendorf, release to warehouse date: 07.Dec.2018.Investigation summary: complaint is confirmed as we are able to confirm complaint description (broken) based on the received pictures.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Investigation site: cq zuchwil, selected flow: damage - broken.Visual inspection: the threaded tip of the connecting screw is broken off as complained.The breakage occurred at the undercut behind the thread.The broken off threaded tip as well as the remaining shaft were both returned for investigation.Besides, the instrument presents normal signs of use with slight discoloration of the coating.Document/specification review: the returned connecting screw was manufactured in december 2018 according to the specifications.The parts conformed to dimensional specifications at the time of manufacturing and passed inspection requirements with no non-conformities noted.The sub-component (b)(4) is not lot tracked.Therefore, the last three potential work orders (b)(4) that were produced prior to lot 1l06713 were reviewed.With stainless steel (1.4542 hardened) the correct material was used, and the hardness value met the specifications.Summary the complaint condition is confirmed as the tip of the connecting screw is broken.This production lot conformed to dimensional specifications at the time of manufacturing and passed inspection requirements with no non-conformities reported.The correct material was used, and the hardness parameters were within the specifications.There were no issues during the manufacture of this product that would contribute to this complaint condition.The damage occurred is determined to be post production/acceptance criteria's.A definitive root cause for the breaking could not be determined based on the provided information.However, we do suppose that the device encountered unintended forces, such as excessive force application during its use, which finally resulted in the breakage.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed as no product related issue could be detected.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED CONNECTING SCREW FOR TIBIA INSERTION HANDLE
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key11013712
Report Number8030965-2020-09729
Device Sequence Number4260420
Product Code JDS
UDI-Device Identifier07611819761162
UDI-Public(01)07611819761162
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K040762
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/19/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.095
Device Lot Number1L06713
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2020
Initial Date Received by Manufacturer 11/19/2020
Supplement Date Received by Manufacturer01/07/2021
Initial Report FDA Received Date12/15/2020
Supplement Report FDA Received Date01/26/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONNECSCR CANN SHORT F/TIBNAIL F/03.010.; UNK - NAILS: EXPERT TIBIAL; UNK - NAILS: EXPERT TIBIAL; UNKNOWN AIMING JIG; UNKNOWN AIMING JIG